Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 160, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 6, 2003, 8:57 PM CDT for Kemper County, Lauderdale County, Noxubee County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 8:57 PM CDT (01:57 UTC)
- Expired
- Apr 6, 2003, 10:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Kemper County, MS, Lauderdale County, MS, Noxubee County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 6:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 417 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 070157
SVRJAN
MSC069-075-103-070300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CDT SUN APR 6 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI
* UNTIL 1000 PM CDT
* AT 855 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 18 MILES EAST OF LOUISVILLE TO 3 MILES WEST OF
NEWTON...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL...
BE NEAR MASHULAVILLE AT 855 PM CDT
BE NEAR PRESTON AT 905 PM CDT
BE NEAR BROOKSVILLE...GHOLSON AT 915 PM CDT
BE NEAR MACON AT 925 PM CDT
BE NEAR SHUQUALAK...COLLINSVILLE AT 935 PM CDT
BE NEAR OKATIBEE LAKE...DE KALB AND MERIDIAN AT 940 PM CDT
HAM RADIO WEATHER SPOTTERS REPORTED TREES DOWN BETWEEN UNION AND
NEWTON SHORTLY AFTER 830 PM. DAMAGING WINDS UP TO 60 MPH AND
TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.
LAT...LON 3326 8833 3226 8847 3225 8890 3294 8880
3327 8880
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:00 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Apr 6, 3:00 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT SUN APR 6 2003 BUSY AFTERNOON IN CENTRAL MISSISSIPPI AS SUPER CELLS CONTINUE TO TRACK TO THE EAST ACROSS THE AREA. THERE HAVE BEEN NUMEROUS REPORTS OF LARGE HAIL...SEVERE WINDS AND FLOODING WITH THESE STORMS. THE CURRENT SUPER CELLS WILL LIKELY EXIT THE CWA BEFORE THE AFTERNOON ENDS BUT RUC ANALYSIS HAS THE MAIN SPEED MAX OVER NORTHEAST TEXAS APPROACHING THE AREA. UPSTREAM PROFILERS SHOW THE LOW LEVEL JET INCREASING AS WELL. SURFACE TEMPERATURES ACROSS SOUTHERN LOUISIANA AND SOUTHERN MISSISSIPPI ARE IN THE LOWER 80S WITH DEW PTS IN THE UPPER 60S WHICH SHOULD ALSO HELP FUEL LATER DEVELOPMENT. SATELLITE IMAGERY SHOWS TWO ADDITIONAL LINES OF THUNDERSTORMS FORMING OVER EAST TEXAS ALONG AND AHEAD OF THE COLD FRONT THAT WILL LIKELY AFFECT OUR AREA LATER TONIGHT. THE SURFACE LOW ASSOCIATED WITH THE COLD FRONT WILL MOVE TO THE NORTHEAST FROM CENTRAL OKLAHOMA TO CENTRAL OHIO BY NOON MONDAY BEFORE SHIFTING EAST. THE COLD FRONT WILL MOVE INTO THE DELTA REGION BY MORNING BUT SLOW AND STALL NEAR THE NATCHEZ TRACE MONDAY AFTERNOON. IN ADDITION TO MORE SEVERE THUNDERSTORMS ACROSS THE AREA TONIGHT...DAYTIME HEATING WILL AID THE DEVELOPMENT OF SEVERE STORM DEVELOPMENT AGAIN MONDAY AFTERNOON ALONG AND SOUTH OF THE FRONT. A LOW PRESSURE CENTER WILL FORM ON THE FRONT OVER SOUTHEAST TEXAS MONDAY NIGHT AND RIDE TO THE NORTHEAST ALONG THE FRONT. THIS LOW WILL TRACK OVER OUR AREA TUESDAY FINALLY DRAGGING THE COLD FRONT SOUTH OF OUR AREA AND USHERING IN A MUCH COOLER AND DRIER AIRMASS WEDNESDAY. LONG RANGE MODELS STILL HAVE DIFFERENCES ON POSITION AND TIMING OF A CLOSED UPPER LOW JUST EAST OF OUR AREA WEDNESDAY NIGHT. THIS LOW WILL HOLD CLOUD COVER IN OVER MUCH OF THE AREA WEDNESDAY BEFORE IT SHIFTS TO THE EAST. HIGH PRESSURE SURFACE AND ALOFT WILL BUILD OVER THE AREA FRIDAY THROUGH SUNDAY PROVIDING WARM AND DRY WEATHER. PRELIMINARY NUMBERS... JAN 065/079/057/069/042 7372- MEI 065/079/059/069/043 7572- .JAN... AR...NONE. LA...NONE. MS...NONE. 22
Hazardous weather outlook, Apr 6, 3:17 PM CDT, 5 hours 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 317 PM CDT SUN APR 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND MONDAY... ...THUNDERSTORMS... STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH PORTIONS OF CENTRAL AND EAST MISSISSIPPI. THE STORMS HAVE PRODUCED HAIL TO THE SIZE OF GOLF BALLS...WINDS IN EXCESS OF 60 MPH...AND TORRENTIAL RAINFALL. IN ADDITION...THERE HAVE BEEN NUMEROUS REPORTS OF DAMAGE WITH THE PASSAGE OF THESE STORMS. FURTHERMORE...ANOTHER LINE OF STRONG THUNDERSTORMS IS DEVELOPING ACROSS PORTIONS OF ARKANSAS...LOUISIANA AND TEXAS. THIS LINE WILL CONTINUE TO MOVE EASTWARD THROUGH THE LOWER MISSISSIPPI RIVER VALLEY. ATMOSPHERIC CONDITIONS WILL AGAIN BE RIPE FOR NUMEROUS STRONG AND SEVERE THUNDERSTORMS. THE RISKS ASSOCIATED WITH THESE STORMS WILL BE LARGE HAIL...TO THE SIZE OF GOLF BALLS OR LARGER...GUSTY WINDS IN EXCESS OF 60 MPH...TORRENTIAL RAINFALL AND ISOLATED TORNADOES. THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA OVERNIGHT...HOWEVER A COLD FRONT IS EXPECTED TO REMAIN ACROSS THE REGION. STRONG STORMS MAY AGAIN BE POSSIBLE ALONG AND SOUTHEAST OF THE NATCHEZ TRACE PARKWAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR UPDATES ON THIS DANGEROUS SEVERE WEATHER EPISODE. ...FLOODING... PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI THIS AFTERNOON AND TONIGHT. AREAS OF PONDING CAN BE EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY RAIN. AREAS OF FLOODING HAVE BEEN REPORTED WITH THE THUNDERSTORMS THAT HAVE AFFECTED THE REGION EARLIER THIS AFTERNOON. ADDITIONAL RAINFALL WILL AGGRAVATE THE ALREADY SATURATED SOIL CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY... ...DAYS TWO AND THREE... A COLD FRONT WILL BECOME STALLED OVER THE REGION MONDAY NIGHT AND TUESDAY...WHILE A SURFACE LOW PRESSURE MOVES NORTHEAST OUT OF THE WESTERN GULF OF MEXICO. STRONG STORMS MAY BE POSSIBLE ON MONDAY NIGHT AND TUESDAY...PRIMARILY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE PARKWAY. IN ADDITION...A VERY MOIST AIRMASS WILL BE IN PLACE LENDING TO THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL AREA WIDE. PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL CONTINUE TO BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 6, 8:07 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
807 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 2 NW BROOKHAVEN MS WIND DAMAGE
04/06/03 LINCOLN TREES DOWN ON
HOUSE,POWERLINES DOWN
0755 PM 8 W WESSON MS 1.00 INCH HAIL
04/06/03 LINCOLN REPORTED BY HAM RADIO
SPOTTER.Local storm report, Apr 6, 8:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
815 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM 15 W BROOKHAVEN MS WIND DAMAGE
04/06/03 LINCOLN MAJOR DAMAGE TO SEVERAL
HOMES. NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY HAM RADIO SPOTTER.Local storm report, Apr 6, 8:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
835 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0742 PM BRANDON MS WIND DAMAGE
04/06/03 RANKIN TREES OVER POWER LINE
NEAR OLD FANNIN AND
SPILLWAY INTERSECTION.
REPORTED BY HAM RADIO
SPOTTER.
0745 PM 2 NW BROOKHAVEN MS WIND DAMAGE
04/06/03 LINCOLN TRAILER OVERTURNED.
REPORTED BY HAM RADIO
SPOTTER.
0755 PM 2 NW BROOKHAVEN MS WIND DAMAGE
04/06/03 LINCOLN ROOF DAMAGE IN LLOYD-STAR
COMMUNITY. TREES BLOCKING
I 55 NORTH AND SOUTH
BOUND. REPORTED BY HAM
RADIO SPOTTER.Local storm report, Apr 6, 8:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
842 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM VICKSBURG MS FLOODING
04/06/03 WARREN NUMEROUS STREETS FLOODED.
RISING WATER NEARING A
FEW HOMES. REPORTED BY
HAM RADIO SPOTTER.Local storm report, Apr 6, 8:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 2 NW BROOKHAVEN MS WIND DAMAGE
04/06/03 LINCOLN *** 1 INJ ***
SEVERAL MOBILE HOMES
OVERTURNED. REPORTED BY
HAM RADIO SPOTTER.Local storm report, Apr 6, 8:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
856 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM NEWTON MS WIND DAMAGE
04/06/03 NEWTON TREES DOWN BETWEEN NEWTON
AND CHURCH. REPORTED BY
HAM RADIO SPOTTER.
0850 PM JACKSON MS FLOODING
04/06/03 HINDS FLOODING AT COUNTRY CLUB
APARTMENTS IN WEST
JACKSON. REPORTED BY HAM
RADIO SPOTTER.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:03 PM CDT | Flash Flood Warning | JAN | Choctaw, Webster | 4 hr |
| Apr 6, 7:17 PM CDT | Tornado Warning | JAN | Franklin, Jefferson, Lincoln | 43 min |
| Apr 6, 7:18 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 57 min |
| Apr 6, 7:22 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 43 min |
| Apr 6, 7:31 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 44 min |
| Apr 6, 7:34 PM CDT | Tornado Warning | JAN | Hinds, Rankin | 41 min |
| Apr 6, 7:48 PM CDT | Tornado Warning | JAN | Copiah | 42 min |
| Apr 6, 7:56 PM CDT | Tornado Warning | JAN | Lawrence, Lincoln, Simpson | 49 min |
| Apr 6, 8:01 PM CDT | Tornado Warning | JAN | Leake, Scott | 59 min |
| Apr 6, 8:18 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 42 min |
| Apr 6, 8:22 PM CDT | Tornado Warning | JAN | Jefferson Davis | 28 min |
| Apr 6, 8:34 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 56 min |
| Apr 6, 8:35 PM CDT | Flash Flood Warning | JAN | Neshoba, Newton, Winston | 6 hr |
| Apr 6, 8:47 PM CDT | Tornado Warning | JAN | Covington, Jefferson Davis, Simpson, Smith | 73 min |
| Apr 6, 9:02 PM CDT | Flash Flood Warning | JAN | Issaquena, Sharkey, Warren, Yazoo | 6 hr |
| Apr 6, 9:21 PM CDT | Tornado Warning | JAN | Jasper, Jones | 54 min |
| Apr 6, 9:50 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 55 min |
| Apr 6, 10:23 PM CDT | Flash Flood Warning | JAN | Attala, Hinds, Leake, Madison, Rankin, Scott | 5 hr |
| Apr 6, 10:32 PM CDT | Flash Flood Warning | JAN | Kemper, Lauderdale | 6 hr |
| Apr 7, 12:21 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 44 min |
| Apr 7, 1:26 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 59 min |
| Apr 7, 2:07 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 58 min |
| Apr 7, 2:07 AM CDT | Tornado Warning | JAN | Lauderdale, Newton | 53 min |
| Apr 7, 2:11 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 54 min |
| Apr 7, 2:35 AM CDT | Flash Flood Warning | JAN | Hinds, Kemper, Lauderdale, Leake, Madison, Neshoba and 4 more | 3 hr |
| Apr 7, 2:48 AM CDT | Severe Thunderstorm Warning | JAN | Rankin | 42 min |
| Apr 7, 3:06 AM CDT | Severe Thunderstorm Warning | JAN | Scott | 44 min |
| Apr 7, 3:14 AM CDT | Severe Thunderstorm Warning | JAN | Newton | 46 min |
| Apr 7, 4:03 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 57 min |
| Apr 7, 4:13 AM CDT | Tornado Warning | JAN | Lauderdale | 47 min |
| Apr 7, 5:19 AM CDT | Severe Thunderstorm Warning | JAN | Newton | 41 min |
| Apr 7, 5:20 AM CDT | Flash Flood Warning | JAN | Kemper, Lauderdale, Leake, Neshoba, Newton, Rankin and 1 more | 3 hr |
| Apr 7, 6:36 AM CDT | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 44 min |
| Apr 7, 8:12 AM CDT | Severe Thunderstorm Warning | JAN | Marion | 43 min |
| Apr 7, 8:49 AM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 41 min |
| Apr 7, 9:42 AM CDT | Severe Thunderstorm Warning | JAN | Marion | 48 min |
| Apr 7, 10:18 AM CDT | Severe Thunderstorm Warning | JAN | Lamar | 62 min |
| Apr 7, 10:25 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Marion | 65 min |
| Apr 7, 10:31 AM CDT | Severe Thunderstorm Warning | JAN | Forrest | 59 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.